Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 28, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 17, 1998, 10:47 PM CDT for Benson County, Eddy County, North Dakota. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1998, 10:47 PM CDT (03:47 UTC)
- Expired
- May 17, 1998, 11:20 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Benson County, ND, Eddy County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 11:00 PM CDT | Hail 0.75 | Minnewaukan, ND | |
| May 17, 11:00 PM CDT | Hail 0.75 | New Rockford, ND | |
| May 17, 11:25 PM CDT | Hail 0.75 | Sheyenne, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
704 WUUS1 KFAR 180347 RRA SVRFAR NDC005-027-180420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1047 PM CDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA EDDY COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 1120 PM CDT * AT 1045 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF OBERON OR 30 MILES WEST OF DEVILS LAKE MOVING EAST AT 25 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHEYENNE REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:55 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 17, 8:55 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 855 PM CDT SUN MAY 17 1998 1ST PERIOD DISCUSSION...SEVERE STORMS TO MOVE INTO CWA SHORTLY. WILL UPDATE ZONES TO MENTION SEVERE STORMS IN NORTHERN PORTION OF CWA TONIGHT. REST OF FORECAST LOOKS GOOD. STORMS ARE MOVING ALONG WARM FRONT COULD INTENSIFY NOW THAT SUN HAS GONE DOWN. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 32 min |
| May 17, 9:39 PM CDT | Tornado Warning | FGF | Benson | 46 min |
| May 17, 10:02 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 28 min |
| May 17, 10:16 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 29 min |
| May 17, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 33 min |
| May 17, 11:17 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 33 min |
| May 17, 11:46 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 59 min |
| May 18, 12:44 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.